Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Marquette, MI

May 17, 2001Alger County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 17, 2001, 6:04 PM EDT for Alger County, Michigan. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2001, 6:04 PM EDT (22:04 UTC)
Expired
May 17, 2001, 6:30 PM EDT
In force
26 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Alger County, MI

What was reported inside it

TimeReportWhereRemark
May 17, 6:06 PM EDTHail 0.75Grand Marais, MI3/4 inch hail.
May 17, 6:40 PM EDTThunderstorm Wind 65 EMunising, MI18 inch diameter tree up-rooted, other trees downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 172206
SVRMQT

MIC003-172230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
604 PM EDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALGER COUNTY IN MICHIGAN

* UNTIL 630 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM NEAR GRAND MARAIS. THE STORM WAS MOVING EAST 
  AT 40 MILES AN HkOUR.

DAMAGING WINDS OVER 60 MPH AND HAIL TO ONE INCH IN DIAMETER MAY 
OCCUR WITH THIS STORM. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE 
STORM HAS PASSED.

$$

VOSS

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:05 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 17, 4:05 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
405 PM EDT THU MAY 17 2001

MAIN FORECAST CONCERNS DEAL WITH PCPN/CONVECTION/WIND THIS
EVENING...THEN MAX TEMPS ON FRI AND SAT.

LATEST OBSERVATIONS AND SATELLITE PICTURES SHOW A WEAK SURFACE
TROUGH JUST TO THE WEST OF IRONWOOD. VERY LITTLE MOISTURE ASSOCIATED
WITH THIS SYSTEM DUE TO MOST OF THE DEEP MOISTURE BEING LOCKED UP IN
THE CENTRAL/SRN PLAINS SYSTEM. KMQT 88D INDICATE A FEW CELLS
DEVELOPING NEAR THE TROUGH AXIS OVER THE WESTERN U.P. WITH THE BEST
CONVECTIVE ACTIVITY SEEN IN NORTHEAST MN UNDER THE -23C H5 COLD
POOL. THE ETA DID AN EXCELLENT JOB PEGGING THE CONVECTION OVER NE MN
THIS AFTN...AND THAT MODEL INDICATES THAT THERE MAY BE A CHANCE OF
SHRA/TSRA THIS EVENING. ETA SHOWS WEAK LOW LEVEL CONVERGENCE AND
SOME MARGINAL CAPE OVER THE CENTRAL AND EASTERN U.P THIS
EVENING...AND WITH SHOWERS/TSRA ALREADY OVER WESTERN LAKE
SUPERIOR...IT WOULD BE PRUDENT TO INCLUDE SCATTERED/ISOLATED POPS
ACROSS THE NORTH AND EAST.

CONCERNING THE WINDS...OBSERVATIONS FROM THE AREA AND UPSTREAM SHOW
WINDS IN THE BREEZY CATEGORY DUE TO SOME STEEP LOW LEVEL LAPSE RATES
AND DECENT MIXING. BUFKIT SOUNDINGS FROM THE WESTERN U.P. SHOW THE
MIXING AND BREEZY CONDITIONS TO CONTINUE THROUGH ABOUT 10 PM AND
THEN WEAKEN AS THE LOWER LEVELS STABILIZE.

FRIDAY SHOULD BE A SUNNY DAY ACROSS THE ENTIRE FA WITH HIGH PRES
BUILDS INTO THE AREA...WITH THE H5 RIDGE AXIS BUILDING OVERHEAD.
ONLY PROBLEM WILL BE THE MAX TEMPS AND THE SEA BREEZE POTENTIAL
ALONG THE LAKES. WITH HIGH PRES BUILDING INTO WISCONSIN...GRADIENTS
ARE GENERALLY LIGHT WITH THE EXCEPTION OF THE EASTERN FA. THIS
SHOULD CAUSE THE SEA BREEZE TO PENETRATE INLAND ACROSS THE SUPERIOR
SHORELINE. THE MODELS SHOW NWLY 10 TO 20 KT LOWER LEVEL WINDS ACROSS
DELTA AND SCHOOLCRAFT COUNTIES...WHICH MAY PREVENT THE LAKE BREEZE
FROM MOVING ONSHORE UNTIL VERY LATE AFTN. WILL THEREFORE RAISE MAX
TEMPS SLIGHTLY ALONG LAKE MICHIGAN. OTHERWISE...INLAND TEMPS SHOULD
RISE WELL INTO THE MID 70S WITH H8 TEMPS AROUND +8C WITH PLENTY OF
SUNSHINE.

ON SATURDAY...WILL GO WITH AN INCREASING CLOUDS TREND AS THE NEXT
WEAK SYSTEM MOVES OUT OF THE CANADIAN PRAIRIES AND MOVES RAPIDLY
EAST. BEST DYNAMICS AND LIFT STAY WELL NORTH OF THE AREA SO IT IS
MARGINAL WHETHER OR NOT IT WILL RAIN ON SAT NIGHT. HOWEVER...ENOUGH
MOISTURE AND LIFT ARE AROUND TO WARRANT SOME MENTION OF POPS FOR SAT
NIGHT. IT LOOKS LIKE SUNDAY MAY HAVE A SLIGHTLY BETTER CHANCE AS A
WEAK SHORT WAVE MOVES OVER THE AREA.

FOR THE EXTENDED...FOLLOWING THE WEAK SYSTEM THAT MOVES THROUGH THE
NORTHERN GREAT LAKES SATURDAY NIGHT AND SUNDAY...THE MODEL START TO
DIVERGE ON THE STRENGTH AND LOCATION OF THE NEXT SYSTEM MOVING OUT
OF BRITISH COLUMBIA AND INTO THE GREAT LAKES STATES MONDAY NIGHT AND
BEYOND. THE MODELS ARE IN GENERAL AGREEMENT IN MOVING A STRONG SHORT
WAVE OUT OF ALBERTA SUNDAY AND MOVING IT INTO THE NRN PLAINS SUN
NIGHT WHILE CLOSING AN UPPER LOW OFF OVER NORTH DAKOTA. AFTER THIS
THE MODELS DIVERGE AS THE MRF MOVES THE LOW SOUTHWEST AND NEARLY
CUTS IT OFF FROM THE NRN STREAM...WHILE THE UKMET/EURO/CANADIAN KEEP
THE SYSTEM A LITTLE MORE PROGRESSIVE AND MUCH FURTHER N INTO CANADA.
REGARDLESS...IT LOOKS LIKE TUESDAY WILL BE A WET DAY ACROSS THE AREA
AS THE AVN BRINGS PWATS TO 1.6 INCHES AND KI/S TO 35C. AGREE WITH
NCEP/S MAN PROGS WHICH KEEP THE SYSTEM A LITTLE MORE
PROGRESSIVE...SO THU MIGHT END UP BEING DRY. WILL ALSO HIGHLIGHT
SOME WIND FOR TUE AND WED AS LOW DEEPENS TO 999 MB AND MOVES JUST TO
THE N OF THE AREA.

COORD WITH APX...THANKS!

.MQT...NONE.

MRD

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:16 PM EDTSevere Thunderstorm WarningMQTLuce44 min
May 17, 6:33 PM EDTSevere Thunderstorm WarningMQTAlger, Luce, Schoolcraft42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.